×

zbMATH — the first resource for mathematics

Positive scalar curvature and the Dirac operator on complete Riemannian manifolds. (English) Zbl 0538.53047
This long and very rich article extends to complete non compact Riemannian manifolds a wealth of results concerning metrics with positive scalar curvature obtained by the authors using the Dirac operator in the compact case. It will certainly be of long lasting interest both because of the depth of the results it contains, and of the efforts made by the authors to present them in a readable manner. Among the notions that the authors have used successfully in the compact situation is that of an enlargeable manifold. They extend it here to the non compact case. This allows them to improve some of their results even in the compact situation.
One part of the article uses Dirac operator techniques. It contains an extension to non compact manifolds of the Atiyah-Singer index theorem for the Dirac operator by means of a relative index theorem on \(L^ 2\)- sections for manifolds whose metrics agree outside a compact set. Among the far-reaching consequences of this theorem to the subject under study, we mention two of them: ”any compact manifold which carries a metric of non positive sectional curvature cannot carry a metric with positive scalar curvatue”; ”any complete hyperbolic manifold with finite volume cannot carry a complete metric with positive scalar curvature”.
A very careful analysis of what happens at infinity allows them also to prove that if M is an enlargeable manifold, then \(M\times {\mathbb{R}}\) cannot have positive scalar curvature, \(M\times {\mathbb{R}}^ 2\) cannot have uniformly positive scalar curvature, but \(M\times {\mathbb{R}}^ 3\) can have uniformly positive curvature. (Recall that M is said to be enlargeable if, for any Riemannian metric on M and any \(\epsilon>0\), one can find an \(\epsilon\)-contracting map from a spin covering of M in a sphere which is constant outside a compact set and with at least one regular level set having non zero \(\hat A\)-genus.)
The other part of the paper involves minimal hypersurfaces. The key to their use in problems dealing with the scalar curvature originates in an expression of the second variation formula of the area for hypersurfaces in a 3-manifold due to R. Schoen and S.-T. Yau. By this technique, the authors show for example that on a complete oriented Riemannian n- manifold (\(n\leq 7)\) with scalar curvature \(s\leq s_ 0<0\), any map of non-zero degree onto the n-sphere is at most \(c_ ns_ 0\)-contracting where \(c_ n\) is a universal constant.
To conclude, we reproduce the table of contents of the article in order to give a better overview of its scope: 0. A glimpse at the main results, 1. Generalized Dirac operators on a complete manifold, 2. Some vanishing theorems, 3. Estimates for the dimension of the kernel and cokernel, 4. The relative index theorem, 5. Hyperspherical and enlargeable manifolds, 6. Manifolds which admit no complete metrics of positive scalar curvature, 7. Manifolds which admit no complete metrics of uniformly positive scalar curvature (introduction of some fundamental techniques), 8. Results for 3-manifolds, 9. Results for 4-manifolds, 10. Some fundamental theorems for incomplete 3-manifolds, 11. Applications to the topology of minimal hypersurfaces, 12. Theorems for incomplete manifolds of dimension \(\leq 7\), 13. Generalizations to manifolds which represent non-trivial homology classes in spaces of non-positive curvature.
Reviewer: J.P.Bourguignon

MSC:
53C20 Global Riemannian geometry, including pinching
53C27 Spin and Spin\({}^c\) geometry
58J20 Index theory and related fixed-point theorems on manifolds
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] S. Agmon,Elliptic Boundary Value Problems, Van Nostrand, 1965. · Zbl 0142.37401
[2] F. J. Almgren, Jr., Existence and regularity almost everywhere to solutions of elliptic variational problems among surfaces of varying topological type and singularity structure,Ann. of Math. 87 (1968), 321–391. · Zbl 0162.24703
[3] M. F. Atiyah, Elliptic operators, discrete groups and Von Neumann algebras,Astérisque, vol. 32–33, Société Math. de France, 1976, 43–72.
[4] M. F. Atiyah, R. Bott andA. Shapiro, Clifford modules,Topology 3 (Suppl. 1) (1964), 3–38. · Zbl 0146.19001
[5] M. F. Atiyah andF. Hirzebruch, Vector bundles and homogeneous spaces,Proc. Symp. Pure Math. A.M.S. III (1961), 7–38.
[6] M. F. Atiyah andI. Singer, The index of elliptic operators I,Ann. of Math. 87 (1968), 484–530. · Zbl 0164.24001
[7] M. F. Atiyah andI. Singer, The index of elliptic operators III,Ann. of Math. 87 (1968), 546–604. · Zbl 0164.24301
[8] M. F. Atiyah andI. Singer, The index of elliptic operators V,Ann. of Math. 93 (1971), 139–149.
[9] M. F. Atiyah andI. Singer, Index Theory for skew-adjoint Fredholm operators,Publ. Math. I.H.E.S. 37, (1969), 1–26.
[10] L. Bérard Bergery, La courbure scalaire des variétés riemanniennes, Sém. Bourbaki, exposé no 556, juin 1980,Springer Lecture Notes 842 (1981), 225–245.
[11] L. Bérard Bergery,Scalar curvature and isometry group (to appear).
[12] Yu. D. Burago andV. A. Toponagov, On 3-dimensional riemannian spaces with curvature bounded above,Math. Zametki 13 (1973), 881–887.
[13] Yu. D.Burago andV. A. Zagallar,Geometric Inequalities (in Russian), Leningrad, 1980.
[14] I. Chavel andE. Feldman,Isoperimetric inequalities on curved surfaces (to appear). · Zbl 0461.53012
[15] J. Cheeger andD. Gromoll, The splitting theorem for manifolds of non-negative Ricci curvature,J. Diff. Geom. 6 (1917), 119–128. · Zbl 0223.53033
[16] S. Y. Cheng andS. T. Yau, Differential equations on riemannian manifolds and their geometric applications,Comm. Pure and Appl. Math. 28 (1975), 333–354. · Zbl 0312.53031
[17] H. Federer,Geometric Measure Theory, N.Y., Springer Verlag, 1969. · Zbl 0176.00801
[18] H. Federer, Real flat chains, cochains and variational problems,Indiana Univ. Math. J. 24 (1974), 351–407. · Zbl 0289.49044
[19] H. Federer andW. Fleming, Normal and integral currents,Ann. of Math. 72 (1960), 458–520. · Zbl 0187.31301
[20] F. Fiala, Le problème des isopérimètres sur les surfaces ouvertes à courbure positive,Comm. Math. Helv. 13 (1941), 293–346. · JFM 67.0698.01
[21] D. Fischer-Colbrie andR. Schoen, The structure of complete stable minimal surfaces in 3-manifolds of non-negative scalar curvature,Comm. Pure and Appl. Math. 33 (1980), 199–211. · Zbl 0439.53060
[22] W. Fleming, On the oriented Plateau problem,Rend. Circ. Mat. Palermo (2)11 (1962), 69–90. · Zbl 0107.31304
[23] Z. Gao,Thesis, Stony Brook, 1982.
[24] M. Gromov, Filling riemannian manifolds,J. Diff. Geom. 18 (1983), 1–147. · Zbl 0515.53037
[25] M. Gromov andH. B. Lawson, Jr., Spin and scalar curvature in the presence of a fundamental group,Ann. of Math. 111 (1980), 209–230. · Zbl 0445.53025
[26] M. Gromov andH. B. Lawson, Jr., The classification of simply-connected manifolds of positive scalar curvature,Ann. of Math. 111 (1980), 423–434. · Zbl 0463.53025
[27] R. Hardt andL. Simon, Boundary regularity and embedded solutions for the oriented Plateau problem,Ann. of Math. 110 (1979), 439–486. · Zbl 0457.49029
[28] P. Hartman, Geodesic parallel coordinates in the large,Amer. J. Math. 86 (1964), 705–727. · Zbl 0128.16105
[29] N. Hitchin, Harmonic spinors,Adv. in Math. 14 (1974), 1–55. · Zbl 0284.58016
[30] V. K. Ionin, Isoperimetric and certain other inequalities for a manifold of bounded curvature,Sibirski Math. J. 10 (1969), 329–342.
[31] J. Kazdan, Deforming to positive scalar curvature on complete manifolds,Math. Ann. 261 (1982), 227–234. · Zbl 0476.53022
[32] J. Kazdan andF. Warner, Prescribing curvatures,Proc. of Symp. in Pure Math. 27 (1975), 309–319. · Zbl 0313.53017
[33] S. Kobayashi andK. Nomizu,Foundations of Differential Geometry, N.Y., Interscience, 1963.
[34] H. B. Lawson Jr., Minimal Varieties,Proc. of Symp. in Pure Math. 27 (1975), 143–175.
[35] H. B. Lawson Jr., The unknottedness of minimal embeddings,Inv. Math. 11 (1970), 183–187. · Zbl 0205.52002
[36] H. B. Lawson Jr. andM. L. Michelsohn,Spin Geometry (to appear).
[37] H. B. Lawson Jr. andS. T. Yau, Scalar curvature, non-abelian group actions and the degree of symmetry of exotic spheres,Comm. Math. Helv. 49 (1974), 232–244. · Zbl 0297.57016
[38] A. Lichnerowicz, Spineurs harmoniques,C.r. Acad. Sci. Paris, Sér. A-B,257 (1963), 7–9.
[39] G. Lusztig, Novikov’s higher signature and families of elliptic operators,J. Diff. Geom. 7 (1971), 229–256. · Zbl 0265.57009
[40] W. Meeks III,L. Simon andS. T. Yau, Embedded minimal surfaces, exotic spheres and manifolds with positive Ricci curvature,Ann. of Math. 116 (1982), 621–659. · Zbl 0521.53007
[41] J. Milnor, On manifolds homemorphic to the 7-sphere,Ann. of Math. (2)64 (1956), 399–405. · Zbl 0072.18402
[42] J. Milnor, Remarks concerning spin manifolds, ”Differential Geometry and Combinatorial Topology”, Princeton University Press, 1965, 55–62.
[43] J. Milnor,Topology from the Differentiable Viewpoint, Univ. of Virginia Press, Charlottesville, 1965. · Zbl 0136.20402
[44] J. Milnor, A Unique factorization theorem for 3-manifolds,Amer. J. Math. 84 (1962), 1–7. · Zbl 0108.36501
[45] T. Miyazaki,On the existence of positive scalar curvature metrics on non-simply-connected manifolds (to appear). · Zbl 0541.53034
[46] C. B. Morrey,Multiple Integrals and the Calculus of Variations, New York, Springer-Verlag, 1966. · Zbl 0142.38701
[47] R. Osserman, Bonneson-style isoperimetric inequalities,Amer. Math. Monthly 86 (1979), 1–29. · Zbl 0404.52012
[48] T. Sakai,On a theorem of Burago-Toponogov (to appear). · Zbl 0512.53042
[49] H. H. Schaefer,Topological Vector Spaces, N.Y., Springer-Verlag, 1971. · Zbl 0212.14001
[50] R. Schoen,A remark on minimal hypercones (to appear). · Zbl 0488.53043
[51] R. Schoen andS. T. Yau, Existence of incompressible minimal surfaces and the topology of three dimensional manifolds of non-negative scalar curvature,Ann. of Math. 110 (1979), 127–142. · Zbl 0431.53051
[52] R. Schoen andS. T. Yau, On the structure of manifolds with positive scalar curvature,Manuscripta Math. 28 (1979), 159–183. · Zbl 0423.53032
[53] R. Schoen andS. T. Yau, Complete three dimensional manifolds with positive Ricci curvature and scalar curvature,in Seminar on differential geometry,Annals of Math. Studies, no 102, Princeton Univ. Press, 1982, 209–227. · Zbl 0481.53036
[54] R. Schoen andS. T. Yau, Harmonic maps and the topology of stable hypersurfaces and manifolds with non-negative Ricci curvature,Comm. Math. Helv. 39 (1976), 333–341. · Zbl 0361.53040
[55] R. Schoen andS. T. Yau (to appear).
[56] J. Simons, Minimal varieties in riemannian manifolds,Ann. of Math. 88 (1968), 62–105. · Zbl 0181.49702
[57] R. Thom, Quelques propriétés globales des variétés différentiables,Comm. Math. Helv. 28 (1954), 17–86. · Zbl 0057.15502
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.